MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0410
Medical Device Problem Codes Bent (1059); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) pusher assembly midjoint was stuck under the introducer sheath friction lock and the friction lock was wrinkled.The pusher assembly was kinked along its length including just proximal to the introducer sheath.During functional analysis, the smart coil was initially unable to be advanced.After retracting the coil backwards and resheathing, the coil was able to be advanced out of its sheath and through a demonstration microcatheter encountering some resistance when the pusher assembly kinks entered the microcatheter.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was stuck under the introducer sheath friction lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly mid-joint.If the pusher assembly mid-joint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced upon attempting to advance the coil.Further evaluation revealed kinks along the length of the pusher assembly.The kink just proximal to the introducer sheath was likely due to forcefully gripping and advancing the device against strong resistance caused by the mid-joint and friction lock.The remaining kinks were likely incidental and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcom) using penumbra smart coils (smart coils).During the procedure, while attempting to load a smart coil into a non-penumbra microcatheter through the rotating hemostasis valve (rhv), the physician experienced resistance and the smart coil would not advance out its introducer sheath.It was reported that the smart coil pusher assembly became bent from trying to advance the coil out of its introducer sheath.Therefore, the introducer sheath containing the smart coil was removed.The procedure was then completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7310424
Report Number3005168196-2018-00473
Device Sequence Number956327
Product Code HCG
UDI-Device Identifier00814548015835
UDI-Public00814548015835
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/18/2022
Device Catalogue Number400SMTHXSFT0410
Device Lot NumberF77753
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2018
Initial Report FDA Received Date03/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR